Wednesday, January 1, 2014

New year, new me?!?

It's January 1st, and my only New Year's Resolution is to FEEL BETTER this year! I'd like to stay out of the hospital, off the couch, out of the dark, and away from calling in sick at work.
 
Saturday, my Pastor's wife took me to an all natural place to have my energy's read. I don't know anything about this kind of thing, and it totally goes against all my medical knowledge as an RN, but I'm desperate enough to give anything a try. This is why I found myself holding brass bars in each hand for nearly two hours while this strange machine hooked to a computer screen read my body. While there were some accuracies in the reading (insomnia, night sweats, stomach upset), there were many inaccuracies as well (joint pain, heart fluctuations). I felt almost like I was getting my fortune read. You know how sometimes people tell you a wide variety of things that could almost be true for anyone... Well, that's sort of how I felt.
 
Afterwards, they told me all sorts of vitamins and supplements that I needed to start taking. One of which is 5-HTP. Anyone ever heard of it? Apparently I'm meant to be taking 4 capsules of this stuff a day to prevent headaches and help improve my mood, but after just taking 2 capsules a day, I couldn't stomach it!
 
They also told me how I needed to radically change my diet, avoiding all forms of sugar and starches (my favorites). I did some light looking at this diet, but I just can't see myself or my family following such a drastic diet... Much less affording it!
 
I got to thinking... And I do believe I felt the best when I was the healthiest. A couple years ago, I was following Weight Watchers pretty strictly. Within a year, I lost 40 pounds and I kept it off for a while, but sadly I've gained it all back. I do believe that there is truth in the foods we eat and the way we feel, so, Saturday I'm going to my first Weight Watchers meeting in years. If that helps me some, I'd like to start running again with my husband.
 
We shall see.

Saturday, November 30, 2013

3 days of goodness!

It's the Saturday after Thanksgiving and I've felt pretty "okay" through this holiday!! HOORAY! Thanksgiving was wonderful AND busy. We ate lunch at my mom's, dinner at my in-law's, and then we spent the evening at a downtown tree lighting about 45 minutes away. I was a little nervous about how such a busy day would make me feel the next morning. Sometimes, actually ALWAYS, my headaches are like a bad hangover. If I have any 'fun', then I end up paying for it the next day.
 
But Friday, I awoke with only a mild headache - probably like a 2-3. So, to celebrate, I spent the day out Black Friday shopping with my husband. And I do mean we spent the ENTIRE day out shopping. I was beat when I came home, but happily so. Feeling somewhat 'normal' two days in a row, and getting to partake in 'normal' FUN things is my dream come true.
 
I should clean my house and/or do some laundry, but all I can think of is what other fun I can cram into today with my family while I can. Who knows when I'll be laid up on the couch again. Just thankful that I'm not laid up today!

Sunday, November 24, 2013

Day 4 of this headache

Today's Sunday and, of course, all my weekend has been stolen by this headache. It started Thursday night... Friday I took some meds in hopes that I could make it through work, but by lunch time I was about to fall out of my chair so I came home. I hate having headaches.
 
I've become a recluse. Friends that I used to have, are more like strangers. Places that I used to frequent are distant memories. I live on my couch. Surrounded by my walls. In the dark. And cold.
 
UGH!
 
I try to keep positive. I really do. But it's just so much easier to be discouraged.

Saturday, November 16, 2013

New Changes

So guess who FINALLY called me Friday... My neurology office! My lab work all was fine, although my ammonia level was at the high end of normal. (A side effect with the Depakote is elevated ammonia.) But since the headaches were no better, and I was having such a hard time with nausea and vomiting, my doctor decided to take me off the of Depakote completely and replace it with Verapamil.
 
Now, I was a little surprised. Verapamil is a calcium channel blocker that is most commonly used to lower blood pressure. I don't have high blood pressure! But after I hung up with my doc, I did a little bit of research and learned that Verapamil has shown to be effective in the prevention of migraines. Here's the catch, I have to take it twice every day... and I already have low blood pressure.  Like, really low... Like 100's/60's... Hope the new addition doesn't bottom me out!
 
On a different note, I was looking up stuff on migraine triggers and foods and stuff. One trigger caught me by surprise. Stress letdown, like after a busy work week or a presentation, often triggers migraines. Funny because I'm out for the count nearly every weekend. And here I just thought it was all in my head. Ugh
 
Oh well, let's see if med change # 5,864,782 will be the one!

Saturday, November 9, 2013

Think I'm gonna spew.

Ugh. I feel so nauseous. Not sure which I hate worse: debilitating headache or constant nausea.

Monday, October 28, 2013

Not the day I had planned...

Last week, because I finally became exasperated after staying up all night puking my brains out, I had called and left a message for my neurologists' office regarding the nausea and vomiting that I've been having now for months. I neglected to mention in my message about how I'm blowing up like a balloon and how my hair is falling out in handfuls. But no matter because today her office called me back and wanted blood work today, including an ammonia level.
 
Now I will admit that I quit looking up the side effects of medication ages ago, and as a nurse, perhaps I should be ashamed? But reading all the side effects of all the many medications that I've taken through the years was just freaking me out. As a result, I had an idea that the GI upset was a side effect of the medicine (which is why I waited so long to ever even call her office), but I did not know about the hair loss and weight gain. Nor did I understand why she wanted an ammonia level today. What's my ammonia level got to do with it?
 
Well, apparently, a lot. Ugh.  One of the side effects of Depakote is an increase in ammonia levels that results in EVERY ONE OF THE STUPID SYMPTOMS THAT I'M HAVING!!!! Lovely. It can also lead to reduced attentiveness and response accuracy. I am saddened to say, that I have caught myself doing (or not doing) really stupid things lately. I've also found it very hard to be motivated at work. I just haven't been able to get my mind on work. Not good! Who wants an employee like that around?!?!? I wouldn't!
 
So anyway, off I went to get my labs drawn. The results of them won't be back until the morning. Because of today's events, I missed most of the day at work. I swear, my employer is going to hate me. Anytime I have missed, and it's been a lot, it's because of my dumb head. It just makes me so aggravated. Why, oh why, can't I just be NORMAL? :(
 
Ugh. Don't mind my pity party today. I'm sure tomorrow I'll be just fine. Right now, I'll just fantasize about eating cookie dough... If I wasn't so dang nauseated, that's exactly what I'd do. Cookie dough always makes things better. (;